Anyone had reaction to Carboplatin then given extra steroids on next treatment to combat this - Did they work?

Hi All

I am on my second line taxol/carbo after being diagnosed with recurrance in lymph glands. All previous 1st line carbo treatments were fine, and the 1st this 2nd line was ok but yesterday had my second treatment and after about 30 mins suffered rash on hands,arms,neck and face and also had severe heartburn/indigestion. Onc was contacted and she said treatment to be stopped for yesterday and that I was to be given steroids to take at home before my next treatment ie 10 tablets on evening before and 10 on the morning. Carbo would then hopefully continue.

Has anyone else had this kind of reaction then given these extra pre meds? Did they work and if not what happened with the Carbo side of things. Luckily Taxol infussion went ok which is the one I always worry about !

18 Replies

oldestnewest
  • That's a bit worrying for you. I developed a rash up my arm and they added Piriton to the infusion so it settled down quite quickly. I think though that my reaction was less radical than yours.

    I hope the extra steroids keep the reaction at bay. You'll be dancing all night on that many tabs. We should start a night owls club. x

    Hopefully someone will be able to give you some reassurance.

    Love Annie xxxxx

  • Sandra had a nasty rash after taking gebcitibine, told to take piriton obtained from local chemist and it sorted it out. Strange how doctors differ in their solutions to problems such as these, taking that many steroids seems an unusual choice but hey! i,m not a doctor. Best of luck love Paul x

  • Thanks Paul

  • I was given piriton through a drip just prior to chemo and I was also taking 20 steroids the night before chemo. Must say I never got a rash I was very itchy but this is normal. I have six rounds of chemo last year. At the moment I am off chemo just awaiting my scan in May to see if my remaining nodual has grown.

    I hope they sort you out re your rash.

    Love Babs x x

  • Thanks Babs, hope your scan goes well xx

  • Quite late on in my treatment I developed the same sort of rash that you describe. What they did was to give me extra Benadryl and slow the rate of the drip down.

    Monique x

  • Thanks for that Monique x

  • I also had a very severe reaction with the the 2nd line 2nd carbo treatment and ended up staying in hospital overnight being pumped full of various antihistamines and steriods. I was fine the following morning and my oncologist decided to change me from carboplatin to cisplatin. I had increased dosages IV of steriods, antihistamines and saline prior to the next treatment and the cisplatin was given very very slowly. The rest of the sessions went well although at a much later date I had a much milder problem. Good luck with the rest of your treatments and let us know how you get on.

    Hugs Janice

  • Thanks Janice, it's nice to know it's not just me with a strange reaction, will keep you posted. xx

  • Thank You x

  • I also had a severe allergic reaction to Carboplatin and went bright red on my chest with my body breaking out into hives, following this I was given steroids and anti-histamines thirty minutes before each treatment began, this seemed to calm the effects down for me to continue with my treatment.

    Best wishes to you Sacha, I'm sure you'll be fine.

    Luanna xx

  • Thanks Luanna xx

  • Yes, I had a reaction to carbo when I was being treated with carbo/taxol for first recurrence, like yourself. It was on the second cycle. They gave me high dose steroids, but I had a worse reaction, and they had to change to cisplatin and taxol. That went ok, though I had more side effects on cisplatin than I had on taxol. But I believe the high dose of steroids can work. It helps if you keep calm, so that adrenaline does not add to the reaction. (I am retired GP.)

    Good luck, but if you have problems, there is always cisplatin.

    Eileen xx

  • I mean that they gave me high dose steroids before the third cycle to try to prevent reaction.

    E xx

  • Thanks Eileen, you were in the same situation as me. I will try to keep calm next time and will see what happens, I am just a bit worried about how the large amount of steroids will affect me but if it's what I need to keep continuing with the treatment I will do it. Like you say there is always cisplatin. Thanks for the advice xx

  • The steroids should be no real problem, as it is just short term. Don't worry.

    Eileen xx

  • I had a severe reaction to carbo full anaphylaxis they gave me a break which co insided with surgery restarted it had extra steroids pre chemo but still had a slight reaction so my oncologists decided to change me to cistplatin xxx

  • Yes I did. I was on first line chemo and it was second treatment after op. I came out in a rash with very itchy and red palms. It was a reaction to the Carboplatin because they hadn't given me Piriton first which they had previously. Quickly sorted with piriton and steroids. I was given steroids to take for two days and then before next chemo. Sailed through the next one!!!!! Xxx

You may also like...